The Pisa syndrome is a rare asymmetric axial dystonia characterised by tonic lateral flexion of the trunk, subsequent to prolonged exposure to conventional or atypical antipsychotics. However, the illness has also been reported, although less frequently, in patients with neurodegenerative disorder like Parkinson syndrome. Drug-induced Pisa syndrome develops predominantly in females and older patients with brain disorder. It sometimes occurs after the addition of another antipsychotic drug to an established regimen of antipsychotics. It can also insidiously arise in antipsychotic-treated patients without any apparent reason. Largely unknown to psychiatrists, this condition can be difficult to distinguish from unusual posture appearing in patients with psychiatric disturbance, such as hysterical or catatonic postures. Clinical characteristics suggest that Pisa syndrome has features from acute and tardive dystonia underlying a possible complex pathophysiology. Definitive therapy is the withdrawal or reduction of the daily dose of antipsychotics; treatment with anticholinergics agents has also been proposed.
Up to date, Pisa syndrome has been essentially described with conventional antipsychotics. Nevertheless, it has been rarely mentioned outside Japan with atypical antipsychotics.
We here describe a case of Pisa syndrome during risperidone treatment in a 50-year-old inpatient woman, admitted for schizophrenia. Following the introduction of Risperidone, she has shown a right lateral flexion of the trunk. No organic etiology was found. This abnormal posture has persisted during all the Risperidone treatment and has vanished after the decrease of it.